Ruderman, M.S. and Wright, A.N. (2000) Nonstationary driven oscillations of a magnetic cavity. Physics of Plasmas, 7 (9). pp. 3515-3530. ISSN 1089-7674
Abstract
The problem of transition to the steady state of driven oscillations in a magnetic cavity in a cold resistive plasma is addressed. The foot point driving polarized in the inhomogeneous direction is considered, and it is assumed that the cavity length in the direction of the equilibrium magnetic field is much larger than the cavity width in the inhomogeneous direction. The latter assumption enables one to neglect the variation of the magnetic pressure in the inhomogeneous direction, which strongly simplifies the analysis. The explicit solution describing the nonstationary behavior of the magnetic pressure and the velocity is obtained. This solution is used to study the properties of the transition to the steady state of oscillation. The main conclusion is that, in general, there are two different characteristic transitional times. The first time is inversely proportional to the decrement of the global mode. It characterizes the transition to the steady state of the global motion, which is the coherent oscillation of the cavity in the inhomogeneous direction. The second time is the largest of the two times, the first transitional time and the phase-mixing time, which is proportional to the magnetic Reynolds number in 1/3 power. It characterizes the transition to the steady state of the local motion, which is oscillations at the local Alfvén frequencies, and the saturation of the energy damping rate. An example from solar physics shows that, in applications, the second transitional time can be much larger than the first one.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © AIP 2000. Reproduced in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Repository Assistant |
Date Deposited: | 30 Oct 2006 |
Last Modified: | 20 Nov 2015 08:31 |
Published Version: | http://dx.doi.org/10.1063/1.1288150 |
Status: | Published |
Publisher: | American Institute of Physics |
Refereed: | Yes |
Identification Number: | 10.1063/1.1288150 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:1665 |